Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 83, NWS Memphis, TN

April 22, 2005Fayette County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 22, 2005, 5:48 AM CDT for Fayette County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 5:48 AM CDT (10:48 UTC)
Expired
Apr 22, 2005, 6:30 AM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Fayette County, TN

The radar

The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 221048
SVRMEG
TNC047-221130-
/O.NEW.KMEG.SV.W.0083.050422T1048Z-050422T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
548 AM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 630 AM CDT

* AT 544 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 23 MILES WEST OF LA GRANGE TO
  25 MILES WEST OF LA GRANGE TO 37 MILES WEST OF LA GRANGE...OR ALONG
  A LINE EXTENDING FROM COLLIERVILLE TO 7 MILES SOUTH OF OLIVE
  BRANCH...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROSSVILLE...MOSCOW...WILLISTON AND LAGRANGE.

LAT...LON 3520 8920 3502 8920 3502 8927 3501 8928
      3501 8963 3503 8960 3520 8960

$$
1 follow-up statement
000 
WWUS54 KMEG 221114
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
614 AM CDT FRI APR 22 2005

TNC047-221124-
/O.CAN.KMEG.SV.W.0083.000000T0000Z-050422T1130Z/
FAYETTE TN-
614 AM CDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM THAT PROMPTED THE 
SEVERE THUNDERSTORM WARNING HAD WEAKENED AND MOVED OUT OF THE AREA.

LAT...LON 3520 8920 3502 8920 3502 8927 3501 8928
      3501 8963 3503 8960 3520 8960

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:53 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 22, 2:53 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 AM CDT FRI APR 22 2005

.DISCUSSION...

COLD FRONT CURRENTLY RUNNING FROM JUST NORTHWEST OF ST. LOUIS TO
JUST NORTH OF SAN ANGELO TEXAS THIS MORNING. MAIN LINE OF CONVECTION
EXTENDS FROM SOUTHERN ILLINOIS THROUGH WESTERN ARKANSAS AND HAS
SHOWN A WEAKENING TREND. WOULD NOT BE SURPRISED TO SEE CURRENT
SEVERE THUNDERSTORM WATCH CANCELLED BEFORE 11Z EXPIRATION TIME.
FRONT WILL CONTINUE TO MOVE EAST TODAY. EXPECT NEW CONVECTION TO
FIRE UP LATE THIS MORNING AND THIS AFTERNOON. SPC HAS EASTERN
SECTIONS OF THE FORECAST AREA IN A MODERATE RISK SO HAVE PUT SEVERE
WORDING IN THOSE AREAS. COLD FRONT SHOULD BE MOSTLY OUT OF THE
FORECAST BY 00Z SO FAR EASTERN SECTIONS WILL STILL HAVE A CHANCE OF
THUNDERSTORMS AFTER 00Z. MUCH COOLER AIR BEGINS TO MOVE IN BEHIND
THE FRONT TONIGHT WITH MOST LOCATIONS SEEING TEMPERATURES BELOW 50
DEGREES BY SATURDAY MORNING. COLD ADVECTION WILL BE CONTINUING
THROUGH THE DAY SATURDAY AS TEMPERATURES STRUGGLE TO GET ABOVE 60
DEGREES. BY SUNDAY MORNING...CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO DROP PRETTY LOW WITH SECTIONS OF NORTHWEST TENNESSEE
SEEING READINGS AT OR BELOW FREEZING. A GRADUAL WARMUP WILL BEGIN ON
SUNDAY AS TEMPERATURES REBOUND TOWARD NORMAL LEVELS BY MID WEEK. THE
NEXT CHANCE OF RAIN WILL START MONDAY NIGHT THROUGH TUESDAY NIGHT AS
A COLD FRONT MOVES THROUGH. BY WEDNESDAY THE FRONT SHOULD BE THROUGH
THE FORECAST AREA BUT SHOULD RETURN BACK NORTH BY THURSDAY SO THE
RAIN MAY ALSO RETURN.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 22, 4:15 AM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT FRI APR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
415 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS PARTS
OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI. THE MODERATE RISK AREA
IS GENERALLY EAST OF A LINE FROM MARTIN TENNESSEE TO ABERDEEN
MISSISSIPPI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY
ACROSS THE REMAINDER OF THE MID-SOUTH.

A COLD FRONT WILL MOVE INTO THE MIDSOUTH TODAY. AN INITIAL LINE
OF THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS MORNING.
REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED TO OCCUR DURING THE
AFTERNOON HOURS. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE
STORMS. HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE IN THE
MODERATE RISK AREA.

.DAYS TWO THROUGH SEVEN...

COOL HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH THIS WEEKEND. LOW
TEMPERATURES MAY REACH AT OR BELOW FREEZING ACROSS PORTIONS OF WEST
TENNESSEE SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY TODAY.

In the hours before

Local storm report, Apr 22, 3:43 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 E BOONEVILLE          34.66N 88.43W
04/22/2005  1.75 INCH        PRENTISS           MS   FIRE DEPT/RESCUE

            GUSTS TO 60 MPH

&&

DSV
Special weather statement, Apr 22, 3:50 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 AM CDT FRI APR 22 2005

ARZ027-036-220915-

CRITTENDEN AR-POINSETT AR-
350 AM CDT FRI APR 22 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN AND POINSETT
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF MARKED TREE AT 350
AM CDT...MOVING EAST AT 35 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN AND POINSETT COUNTIES...INCLUDING THE CITIES OF
MARKED TREE AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 22, 5:30 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
530 AM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 E BOONEVILLE          34.66N 88.43W
04/22/2005  1.75 INCH        PRENTISS           MS   FIRE DEPT/RESCUE

            GUSTS TO 60 MPH

0527 AM     HAIL             SOUTHAVEN               34.97N 90.00W
04/22/2005  0.75 INCH        DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT CHURCH ROAD AND HWY 51

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 5:06 AM CDTSevere Thunderstorm WarningMEGShelby24 min
Apr 22, 5:31 AM CDTSevere Thunderstorm WarningMEGShelby29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.